Loss of taste with terbinafine the most common side effect - FDA reports
March 23 2020
Terbinafine is widely used for cutaneous fungal infections, both topically and systemically.
Yu Wang and Shari Lipner from New York analysed all adverse event reports to the Food and Drug Administration in the US over a 26 year period (1993-2019). Altered or loss of taste (ageusia and dysgeusia) were the most common (12% of reports), with pruritus and rash the next most common. Taste disturbance typically occurs 4-6 weeks after starting terbinafine, and improves when stopped, but not always. Abnormal liver function tests comprised ~3% of reports and were exceptionally rare in children. Monitoring of liver tests during terbinafine therapy is not required.
They also analysed adverse events for itraconazole and fluconazole, and drug interactions were the commonest problem encountered. For itraconazole, dermatitis (6%) and pruritus (6%) were the next most common adverse events reported. For fluconazole, inefficacy of the drug was the second most common report (8%).
Imagine from Sciencealert.com